From Ontario, Canada:
My 16-year-old daughter was diagnosed with diabetes on July 16, 2009 with a blood sugar of 39 mmol/L [702 mg/dl] after exhibiting incredible thirst, frequent urination and a loss of about 10 pounds. I don't think any antibody testing was done. She had a two week honeymoon period in February where she did not take insulin at all. After that, she starting taking her insulin again and her blood sugar fluctuated for about two to three weeks afterward. She has been on the pump since the end of March and everything has been going well, up until about three to four weeks ago when she started running low and kept adjusting her basal rate and insulin to carbohydrate ratio. Today, she is getting about eight units of insulin a day. The diabetes team isn't sure why and have run a few blood tests and is suggesting switching my daughter to metformin to see if this provides enough support to manage her levels. They are also going to do an islet test to also see how things are doing in her pancreas. I would just like to understand better what else could be going on as it seems uncommon to go through two distinct honeymoon periods. Any advice or guidance would be appreciated. Her last A1c was 6.2. She is 5 feet, 5 inches and weighs around 120 pounds. A very active person, my daughter plays many competitive sports and exercises regularly. She is a micro manager and has managed her blood sugars and insulin extremely well
You are correct that this is a very unusual situation. I assume that you are getting your care from Sick Kids in Toronto and also would assume that they have checked antibody levels. This may be important to help figure out what is going on. Also, a test called a C-Peptide would tell whether or not she is actually making insulin on her own. Most of us would continue insulin in such a patient even if only at a low dose to try to save the damaged pancreas from overworking rather than "push it harder" with a medication like metformin - assuming that she really has type 1a autoimmune diabetes mellitus. This could be with a very low basal rate on the pump or with a low dose of any type of basal insulin as well; I have one such patient who only needs small amounts of prandial Humalog but no other overnight basal insulin. All should be managed by actual frequent blood glucose monitoring, in my opinion, with responses appropriate to what the blood glucose levels suggest. Also, it is important to make sure she has been checked for other conditions that might be related to relative hypoglycemia, i.e., Addison's, thyroid, celiac.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.